Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 271, NWS Norman, OK

June 16, 1997Alfalfa County, Major County, Woods County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 16, 1997, 5:19 PM CDT for Alfalfa County, Major County, Woods County, Oklahoma. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 16, 1997, 5:19 PM CDT (22:19 UTC)
Expired
Jun 16, 1997, 6:15 PM CDT
In force
56 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Alfalfa County, OK, Major County, OK, Woods County, OK

The radar

The Vance AFB radar (KVNX), 39 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 5:30 PM CDTHail 1Avard, OK
Jun 16, 5:30 PM CDTHail 1Aline, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 3:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 10.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 1997-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 1997-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 162221 RRA
SVROKC
OKC003-093-151-162315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
519 PM CDT MON JUN 16 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 615 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN NORTHWESTERN OKLAHOMA
     SOUTHERN ALFALFA...NORTHERN MAJOR AND SOUTHEASTERN WOODS

INCLUDING THE FOLLOWING LOCATIONS
     CARMEN...CLEO SPRINGS...HELENA AND RINGWOOD

AT 519 PM CDT DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS EXTENDING FROM 2 MILES SOUTH OF DACOMA TO ALONG THE
CIMARRON RIVER NORTH OF HIGHWAY 412.                                   
     
THE LINE OF STORMS WAS MOVING SLOWLY EAST AT BETWEEN 5 AND 10 MPH.

PERSONS IN DACOMA...CARMEN...ALINE ARE IN THE PATH OF THESE STORMS.

MOVE TO AN INTERIOR ROOM AWAY FROM WINDOWS AND ELECTRICAL
APPLIANCES.  HEAVY RAINS MAY QUICKLY FLOOD ROADWAYS -- DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.


LAT...LON 3637  9820 3638  9876 3666  9876 3665  9819

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:36 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 16, 3:36 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT MON JUN 16 1997

FCST CONCERNS INCLUDE DEFINING LOCATIONS OF BEST FIRST PERIOD FLASH
FLOOD AND SEVERE POTENTIAL. LATEST SFC ANALYSIS INDICATES CDFNT NEAR
A TUL...OUN...TO LBB LINE. SATL IMAGERY SHOWS UPPER LOW CENTERED OVR
ERN NM. LOCAL RADARS INDICATE CONVECTION DEVELOPING FROM SWRN KS THRU
TX PNDHL...IN REGION OF STEEPEST LAPSE RATES. ARPS DATA INDICATES
SMALL AREA OF 2000-2500 J/KG CAPE VALUES ACRS THE NORTHWEST ZNS. FEEL
THE ACTIVITY ACRS THE NORTHWEST WL WEAKEN AFTER SUNSET.

ARPS DATA ALSO INDICATES GOOD INSTABILITY ACROSS MUCH OF THE CENTRAL
AND SOUTHERN ZNS...AND ARPS DATA INDICATES CAPE VALUES FROM 4500-5500
J/KG EXTENDING FROM ADM...DUA...TO SEMINOLE AND HUGHES COUNTIES.
EXPECT RAPID DEVELOPMENT ACRS THIS AREA WITHIN NEXT HOUR.

WITH HIGH PW VALUES ACROSS MUCH OF CWA SOUTH OF THE FRONT..WL ISSUE
FLASH FLOOD WATCH OVERNIGHT ACRS THE SRN ZNS...AS UPPER LEVEL LOW
COMBINES WITH FORCING ALONG THE SLOW MOVING BOUNDARY TO PRODUCE
EFFICIENT...SLOW MOVING CONVECTION.

MDLS ARE SIMILAR WITH PSN OF UPPER LOW...MOVING EAST TO AR BY 00Z
WED. WL HV SLIGHT CHC/CHC MORNING POPS FOR THE CENTRAL AND SERN ZNS
FOR TUE.

MEDIUM RANGE MDLS INDICATE WARMING TREND BY END OF THE WEEK.

COORD WITH TUL.

FCSTID = 22
OKC   64  85  65  88 /  60  30   0   0
HBR   61  85  63  90 /  50  10   0   0
SPS   65  86  65  93 /  70  10   0   0
GAG   60  84  59  90 /  50  10   0   0
PNC   61  84  64  88 /  50  20   0   0
DUA   67  86  67  87 /  80  30  10   0

.OKC...
OK...FLASH FLOOD WATCH TONIGHT FOR ZONES
OKZ032...OKZ037...OKZ039...OKZ041>053.

TX...FLASH FLOOD WATCH TONIGHT FOR ZONES
TXZ085>090.

CB

In the hours before

Special weather statement, Jun 16, 12:30 PM CDT, 4 hours 49 minutes before
OKZ004>053-TXZ083>090-162030-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT MON JUN 16 1997

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT OVER PARTS OF SOUTHERN AND CENTRAL OKLAHOMA...AND
WESTERN NORTH TEXAS MAINLY SOUTH OF A LINE FROM QUANAH TEXAS TO LAWTON
TO SEMINOLE. THE MAIN THREATS WILL BE FLOODING RAIN...DAMAGING WINDS AND
LARGE HAIL.

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT OVER PARTS OF WESTERN AND CENTRAL OKLAHOMA...NORTH OF THE
MODERATE RISK AREA AND SOUTH OF A LINE FROM CHEYENNE TO GUTHRIE TO
STILLWATER. THE MAIN THREATS WITHIN THE SLIGHT RISK AREA WILL BE
FLOODING RAIN AND DAMAGING WINDS.

A NEARLY STATIONARY FRONT EXTENDED ACROSS CENTRAL OKLAHOMA INTO FAR
WESTERN NORTH TEXAS AT NOON.  AT THE SAME TIME AN UPPER LEVEL SYSTEM WAS
ACCELERATING IN ITS EASTWARD MOVEMENT AS IT CROSSED EAST CENTRAL NEW
MEXICO.  HIGH LEVELS OF INSTABILITY AND VERY MOIST LOW LEVEL AIR WERE IN
PLACE ACROSS THE SLIGHT AND MODERATE RISK AREAS.

AS THE UPPER STORM APPROACHES THE AREA LATE THIS AFTERNOON AND THIS
EVENING...WIDESPREAD THUNDERSTORMS ARE EXPECTED TO DEVELOP.  THE FRONT
WILL PROBABLY FOCUS THE INITIAL STORM DEVELOPMENT.  THE STORMS ARE THEN
EXPECTED TO EXPAND IN COVERAGE AND WILL LIKELY PERSIST THROUGH MUCH OF
THE NIGHT.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON THROUGH TONIGHT.

THIS IS A SPECIAL THUNDERSTORM OUTLOOK DUE TO THE THREAT OF SEVERE
WEATHER.  ROUTINE OUTLOOKS WILL RESUME NEXT SPRING.

CMS/CB
Special weather statement, Jun 16, 12:36 PM CDT, 4 hours 43 minutes before
OKZ004>053-TXZ083>090-162030-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT MON JUN 16 1997

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT OVER PARTS OF SOUTHERN AND CENTRAL OKLAHOMA...AND
WESTERN NORTH TEXAS MAINLY SOUTH OF A LINE FROM QUANAH TEXAS TO LAWTON
TO SEMINOLE. THE MAIN THREATS WILL BE FLOODING RAIN...DAMAGING WINDS AND
LARGE HAIL.

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT OVER PARTS OF WESTERN AND CENTRAL OKLAHOMA...NORTH OF THE
MODERATE RISK AREA AND SOUTH OF A LINE FROM CHEYENNE TO GUTHRIE TO
STILLWATER. THE MAIN THREATS WITHIN THE SLIGHT RISK AREA WILL BE
FLOODING RAIN AND DAMAGING WINDS.

A NEARLY STATIONARY FRONT EXTENDED ACROSS CENTRAL OKLAHOMA INTO FAR
WESTERN NORTH TEXAS AT NOON.  AT THE SAME TIME AN UPPER LEVEL SYSTEM WAS
ACCELERATING IN ITS EASTWARD MOVEMENT AS IT CROSSED EAST CENTRAL NEW
MEXICO.  HIGH LEVELS OF INSTABILITY AND VERY MOIST LOW LEVEL AIR WERE IN
PLACE ACROSS THE SLIGHT AND MODERATE RISK AREAS.

AS THE UPPER STORM APPROACHES THE AREA LATE THIS AFTERNOON AND THIS
EVENING...WIDESPREAD THUNDERSTORMS ARE EXPECTED TO DEVELOP.  THE FRONT
WILL PROBABLY FOCUS THE INITIAL STORM DEVELOPMENT.  THE STORMS ARE THEN
EXPECTED TO EXPAND IN COVERAGE AND WILL LIKELY PERSIST THROUGH MUCH OF
THE NIGHT.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON THROUGH TONIGHT.

THIS IS A SPECIAL THUNDERSTORM OUTLOOK DUE TO THE THREAT OF SEVERE
WEATHER.  ROUTINE OUTLOOKS WILL RESUME NEXT SPRING.

CMS/CB
Special weather statement, Jun 16, 3:45 PM CDT, 1 hour 34 minutes before
OKZ004>053-TXZ083>090-162030-

THUNDERSTORM OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT MON JUN 16 1997

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON THROUGH TONIGHT OVER PARTS OF SOUTHERN AND CENTRAL
OKLAHOMA...AND WESTERN NORTH TEXAS MAINLY SOUTH AND EAST OF A LINE FROM
HENRIETTA TEXAS TO LAWTON TO SEMINOLE. THE MAIN THREATS WILL BE FLOODING
RAIN...DAMAGING WINDS AND LARGE HAIL...

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH TONIGHT OVER THE REST OF WESTERN AND CENTRAL OKLAHOMA...

A NEARLY STATIONARY FRONT EXTENDED ACROSS CENTRAL OKLAHOMA INTO FAR
WESTERN NORTH TEXAS AT 330 PM.  AT THE SAME TIME AN UPPER LEVEL SYSTEM
WAS MOVING EAST INTO THE WESTERN TEXAS PANHANDLE.  HIGH LEVELS OF
INSTABILITY AND VERY MOIST LOW LEVEL AIR WERE IN PLACE ACROSS THE SLIGHT
AND MODERATE RISK AREAS.

STRONG TO SEVERE STORMS HAVE ALREADY DEVELOPED IN NORTHWEST OKLAHOMA AND
ADDITIONAL SEVERE WEATHER DEVELOPMENT IS LIKELY ACROSS THE REMAINDER OF
WESTERN...CENTRAL...AND SOUTHEAST OKLAHOMA...AS WELL AS WESTERN NORTH
TEXAS.  INSTABILITY IS EXTREME IN SOUTH CENTRAL...SOUTHEAST...AND
NORTHWEST OKLAHOMA...AND VERY HIGH ELSEWHERE IN THE RISK AREAS.  EVEN
THOUGH THE WIND PROFILE SHOWS LITTLE IN THE WAY OF SHEAR...THE RISK OF
ISOLATED TORNADOES WILL EXIST DUE TO THE HIGH LEVELS OF
INSTABILITY...ESPECIALLY IN THE MODERATE RISK AREA.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE
PREPARED FOR ACTIVATION LATE THIS AFTERNOON THROUGH TONIGHT.

THIS IS A SPECIAL THUNDERSTORM OUTLOOK DUE TO THE THREAT OF SEVERE
WEATHER.  ROUTINE OUTLOOKS WILL RESUME NEXT SPRING.

CMS
Special weather statement, Jun 16, 3:46 PM CDT, 1 hour 33 minutes before
OKZ004>053-TXZ083>090-162030-

THUNDERSTORM OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT MON JUN 16 1997

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON THROUGH TONIGHT OVER PARTS OF SOUTHERN AND CENTRAL
OKLAHOMA...AND WESTERN NORTH TEXAS MAINLY SOUTH AND EAST OF A LINE FROM
HENRIETTA TEXAS TO LAWTON TO SEMINOLE. THE MAIN THREATS WILL BE FLOODING
RAIN...DAMAGING WINDS AND LARGE HAIL...

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH TONIGHT OVER THE REST OF WESTERN AND CENTRAL OKLAHOMA...

A NEARLY STATIONARY FRONT EXTENDED ACROSS CENTRAL OKLAHOMA INTO FAR
WESTERN NORTH TEXAS AT 330 PM.  AT THE SAME TIME AN UPPER LEVEL SYSTEM
WAS MOVING EAST INTO THE WESTERN TEXAS PANHANDLE.  HIGH LEVELS OF
INSTABILITY AND VERY MOIST LOW LEVEL AIR WERE IN PLACE ACROSS THE SLIGHT
AND MODERATE RISK AREAS.

STRONG TO SEVERE STORMS HAVE ALREADY DEVELOPED IN NORTHWEST OKLAHOMA AND
ADDITIONAL SEVERE WEATHER DEVELOPMENT IS LIKELY ACROSS THE REMAINDER OF
WESTERN...CENTRAL...AND SOUTHEAST OKLAHOMA...AS WELL AS WESTERN NORTH
TEXAS.  INSTABILITY IS EXTREME IN SOUTH CENTRAL...SOUTHEAST...AND
NORTHWEST OKLAHOMA...AND VERY HIGH ELSEWHERE IN THE RISK AREAS.  EVEN
THOUGH THE WIND PROFILE SHOWS LITTLE IN THE WAY OF SHEAR...THE RISK OF
ISOLATED TORNADOES WILL EXIST DUE TO THE HIGH LEVELS OF
INSTABILITY...ESPECIALLY IN THE MODERATE RISK AREA.

STORM SPOTTER GROUPS AND EMERGENCY >MANAGEMENT OFFICIALS SHOULD BE
PREPARED FOR ACTIVATION LATE THIS AFTERNOON THROUGH TONIGHT.

THIS IS A SPECIAL THUNDERSTORM OUTLOOK DUE TO THE THREAT OF SEVERE
WEATHER.  ROUTINE OUTLOOKS WILL RESUME NEXT SPRING.

CMS
Local storm report, Jun 16, 5:19 PM CDT, 0 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0519 PM CDT MON JUN 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    1 SW     MEDFORD          OK   59 MPH WIND GUST MEASURED BY
06/16/97   GRANT                          OKLAHOMA MESONETWORK

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 10:05 PM CDTSevere Thunderstorm WarningOUNEllis30 min
Jun 15, 11:11 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods34 min
Jun 16, 2:58 PM CDTSevere Thunderstorm WarningOUNAlfalfa47 min
Jun 16, 3:46 PM CDTSevere Thunderstorm WarningOUNAlfalfa44 min
Jun 16, 3:50 PM CDTSevere Thunderstorm WarningOUNHarper, Woodward40 min
Jun 16, 4:08 PM CDTSevere Thunderstorm WarningOUNGrant37 min
Jun 16, 4:29 PM CDTSevere Thunderstorm WarningOUNWoods46 min
Jun 16, 4:46 PM CDTSevere Thunderstorm WarningOUNGrant59 min
Jun 16, 5:36 PM CDTSevere Thunderstorm WarningOUNKay54 min
Jun 16, 6:05 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble55 min
Jun 16, 6:07 PM CDTSevere Thunderstorm WarningOUNPushmataha53 min
Jun 16, 6:27 PM CDTSevere Thunderstorm WarningOUNKay48 min
Jun 16, 6:50 PM CDTSevere Thunderstorm WarningOUNNoble40 min
Jun 16, 6:54 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills51 min
Jun 16, 6:54 PM CDTSevere Thunderstorm WarningOUNBeckham51 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.